Illinois, 2022

Damaging Wind in Illinois, August 29, 2022

August 29, 2022 · NWS ILX · 1 event in 1 county or zone

A line of thunderstorms developed ahead of a cold front in northern Illinois and progressed southeastward during the morning of August 29th. The storms produced isolated wind damage north of I-74.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of thunderstorms developed ahead of a cold front in northern Illinois and progressed southeastward during the morning of August 29th. The storms produced isolated wind damage north of I-74.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 29, 9:39 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 29, 9:39 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1039 AM CDT Mon Aug 29 2022

.SYNOPSIS...
Issued at 214 AM CDT Mon Aug 29 2022

Very warm and humid conditions are on tap today, before the
arrival of a cold front this evening. Showers and thunderstorms
are expected to become more numerous as the front moves in, and
there is a good chance of severe weather late this afternoon into
this evening, especially across the northern half of the state.
After the rain moves out overnight, the remainder of the work week
will be dry, with more comfortable temperatures.

&&

.UPDATE...
Issued at 1039 AM CDT Mon Aug 29 2022

A line of convection has developed ahead of a short-wave trough
from just west of Rockford southwestward to near Burlington, Iowa.
While these cells are not yet strongly organized, the pre-storm
environment has already become moderately unstable as per 15z
mesoanalysis showing MLCAPEs of 3000-3500J/kg. As storm updrafts
become more robust, weak mid-level capping will be eroded and a
severe threat will materialize across north-central Illinois early
this afternoon. Latest IR satellite imagery focuses the cooling
cloud tops from Moline northeastward, so the greatest severe probs
will likely remain just north of the KILX CWA. Based on latest
radar imagery, it appears storms will graze locations from
Galesburg to Henry northward between 1130am to about 2pm.

The primary severe weather threat is still on target for late this
afternoon and evening, as convection re-develops along the
prevailing outflow boundary during peak heating. Will have to
keep an eye on the ongoing storms to the north to see exactly how
far south the outflow boundary will settle. At this point, think
the boundary will reach a Macomb...to Peoria...to Minonk
line...with convective re-development after 3pm/20z. Given a
highly unstable, but weakly sheared environment...the main hazard
from the storms later today will be damaging wind gusts. Eventually
a solid line of storms will develop and sink southeastward to the
I-72 corridor by sunset. The storms will then gradually weaken
with time as they drop toward I-70 by around 03z/10pm.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 214 AM CDT Mon Aug 29 2022

The greatest forecast impact for the week will be this afternoon
and evening, with the potential for severe weather.

Early morning water vapor imagery shows a well defined trough
across the eastern Dakotas, with associated upper low just south
of Lake Winnipeg. This trough will be near the Mississippi River
by early evening, with a 50+ knot jet at 500 mb flowing around the
base of the trough. Across our area, instability should quickly
build this morning, with surface based CAPE's over 3000 J/kg by
midday.

Main question will be where convection begins to fire. Some of the
CAM's have been favoring a two-pronged approach, one with storms
developing along residual boundaries to our south, and also with
the front itself. Others are favoring more of an elevated MCS
development as early as this morning to our northwest, and there
are some hints at some storms trying to get going across northwest
Iowa and eastern Nebraska at the moment. Latest HRRR develops the
MCS over northwest Illinois around midday with a line of severe
storms moving into the northern CWA very late afternoon, though
its run from 6 hours ago also favored the two-pronged approach.
Confidence in the timing is not the highest, but the risk of
damaging winds has increased, and the latest SPC Day1 outlook has
introduced an enhanced risk (level 3 of 5) across areas north of a
Havana-Danville line, favoring the stronger wind potential.

As the storms get further south in the evening, the severe threat
will begin to diminish, and by midnight, any residual strong
storms should be closer to the I-70 corridor. The remaining rain
is expected to end before daybreak.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 214 AM CDT Mon Aug 29 2022

Very little weather of consequence expected through Friday, as
high pressure slowly drifts east across the Midwest. With upper
level ridging amplifying across the western CONUS, the resulting
northwest flow will provide a comfortably dry air mass, with
morning low temperatures in the 50s and daytime highs in the lower
80s.

As we get into the holiday weekend, the ridge will start to make
an eastward push, resulting in a warming trend though nothing
excessive at this point. Main weather feature of note will be an
upper wave going across the Great Lakes. The longer range models
suggest some potential for the trailing surface boundary to get
hung up over central Illinois. While there are some hints in the
deterministic models for some light shower potential, Gulf
moisture inflow will be cut off for the most part, so the forecast
will remain dry at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 530 AM CDT Mon Aug 29 2022

South/southwest winds begin to increase today ahead of a cold
front, and should be 10 knots or higher at all sites before
midday. Some gusts 20-25 knots will be possible toward KBMI
northeast.

Focus by late afternoon turns to an incoming line of strong to
severe thunderstorms that is expected to be dropping southeast.
Favored timing for KPIA/KBMI is 22-24Z, then 00-02Z from KSPI-
KCMI, with some potential for wind gusts to exceed 40-50 knots
with the storms. Temporary IFR visibilities are expected during
the storms as well.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Aug 29, 10:42 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1142 AM CDT Mon Aug 29 2022

ILZ027>031-036>038-040>057-061-301100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
1142 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are likely this afternoon and evening.
Damaging straight line winds are the primary hazard, although localized
flash flooding of urban areas will be possible as well. The highest
risk of severe weather will be focused north of a Havana to Danville
line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...particularly between 4pm and 10pm.

ILZ062-063-066>068-071>073-301100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1142 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms will drop south of the I-70 corridor by late evening.
While widespread severe weather is not expected, isolated damaging
wind gusts and localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10pm.

Barnes

In the hours before

Special weather statement, Aug 29, 10:47 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1147 AM CDT Mon Aug 29 2022

ILZ027>031-291730-
Marshall-Peoria-Knox-Woodford-Stark-
1147 AM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of Marshall, north
central Woodford, Stark, eastern Knox and northern Peoria Counties
through 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Princeton to Wyoming. Movement was east
at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lacon, Chillicothe and Sparland around 1205 PM CDT.

Other locations in the path of these storms include Washburn, Varna
and Toluca.

This includes Interstate 39 between mile markers 29 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
central, north central and west central Illinois.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8905 4093 8905 4087 8917 4093 8998
      4115 9000 4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 1646Z 285DEG 48KT 4139 8949 4107 8975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NMA

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 29, 11:10 AM CST to 11:15 AM CST
Where
Marshall County, 2.14 mi SSW of Lacon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.990, -89.410

Tree blown down on Hickory Grove Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052110.